welcome redditors!to snoo-finity ... and beyond!

NBME 23 Answers

nbme23/Block 1/Question#14

A 65-year-old woman develops deep venous thrombosis ...

Heparin-induced thrombocytopenia

Login to comment/vote.

 +3  upvote downvote
submitted by sajaqua1(212),

The patient started receiving post-surgical subcutaneous anticoagulation therapy, so most likely either unfractionated heparin or low molecular weight (LMW) heparin. Unfractionated heparin's primary anticoagulation ability comes from working with antithrombin III to block coagulations factors II and X.

However, heparin can also bind to a platelet protein called Platelet Factor 4 (PF4), found in alpha-granules. When it binds PF4, the new heparin-PF4 molecule is immunogenic. The immune response to this generates anti-heparin-PF4 Ig. Platelets already have Ig receptors on their surfaces, so when these anti-heparin-Pf4 Ig trigger the receptors on the platelets, these platelets degranulate. The degranulation kicks off further clotting, leading to a drop (often more than 50%) in platelet count.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2600013/





 +1  upvote downvote
submitted by yb_26(49),

More simple from FA 2019: Heparin-induced thrombocytopenia is due to development of IgG antibodies against heparin-bound platelet factor 4 (PF4) Antibody-heparin-PF4 complex activates platelets => thrombosis and thrombocytopenia

  • highest risk with unfractionated heparin